Sunday, October 16, 2005

Seroquel Withdrawal

After 3 months on Cymbalta, I was prescribed Seroquel a month or so ago for depression and bipolar disorder. I've been taking 200 mg twice a day.

Seroquel did a decent job of handling my symptoms, but gave me some genuine memory loss. I would be sitting in a meeting and someone would bring up something we discussed 2 weeks ago - it wasn't there. It was like looking in an empty closet - I would struggle to bring it back, but it was not there. Before I realized what was happening I actually went so far as to say in a meeting that we had not discussed something. The meeting ended, I consulted my notes, and found I was absolutely wrong. That memory was just wiped clean. By consulting my notes I got it back, but the initial memory was still completely gone.

On top of that, it made me very sleepy, and I was falling asleep during the day, especially for a few hours after dosing.

So as much as I'd like to continue on this for my bipolar symptoms, I quit cold turkey 3 days ago, on Thursday. This stuff doesn't seem to build up like previous meds I've taken have, it seems to go dose to dose. When I've skipped a dose I've felt great, felt normal. Dose again, it kicks back in. So I thought I could just walk away.

The first couple days off the Seroquel was fantastic. I've been hypomanic since going off. I've been euphoric, high as a kite, and ready to take on the world. After 4 months I finally had a sex drive back, and it came back with a vengeance. My wife and I made up for a lot of lost time. I couldn't eat much without getting queasy, anything sweet was particularly bad. But I didn't let the food bother me.

Late yesterday I started feeling sick off and on. I was still hypomanic, and the nausea would come and go. Last night I vomited, and it continues today. Hot, then chills, then hot. I would guess the stomach flu, but I have no fever at all. I'm wondering if I'm suffering withdrawal from the Seroquel.

Damn, I have to lay down again, the nausea's back.

More later.

4 comments:

ariadneK, Ph.D. said...

So do you still take Cymbalta? What were your thoughts on it (and if you stopped, how did that go?). Just curious...I have my own opinions of it...

best,
ariK

Anonymous said...

I have been on it for close to 4 years for insomnia. Only for that reason. My small town doctor put me on it. For the past year i can sleep without it, but when i don't take it i get sick and throw up and end up in the hospital because i can't keep anything down. I started lowering my dose over months down to 50mg, anything below that i get sick. 100mg is safe, 150 i feel fine. I'm sick of taking it and my doctor doesn't know what to do. I can't seem to wean off of it. Its expensive when insurance will not pay for it, plus im worried about all of the talk about diabetes problems with it.

Jon said...

I'm sorry to hear that Anonymous. I hate Seroquel, but always have some close. There's times it's a lifesaver.

I wish you well, and hope you can solve the withdrawal issue soon.

Mossymom said...

Seroquel can give you Restless Leg Syndrome or at last make it much worse. Going off it makes one psychotic even if done very slowly.